To the Editor.
—Fever or an acute pyrogenic reaction has been described in reviews of illicit drug use.1,2 The reaction quickly follows intravenous injection of a street drug and often is associated with leukocytosis. Presumably, these are caused by toxic substances in the injected material, although both fever and leukocytosis also can be seen as part of a heroin overdose.1
Patients and Methods.
—Inpatient hospital records of 266 patients whose conditions were identified by final hospital diagnoses as a notable medical problemand a history of illicit drug use were reviewed. The drug use was generally confirmed by positive urine test results. Six cases of so-called endotoxemia or pyrogenic reaction were identified in our population. The Table lists the salient features. Five of six patients were alert; all were conscious. The low BP seen in three patients may have been a physiologic response to the injected drug.2 Signs of narcotic overdose, eg,